Be Wary of Liver Injury From Herbals or Dietary Supplements

David A. Johnson, MD

Dietary supplements are regarded by the US Food and Drug Administration (FDA) as a food but not as a drug. The use of herbal and dietary supplements is common in the United States, with surveys suggesting that up to 50% of adults use them, and sales of these products (most typically vitamins and minerals) were estimated to be nearly $40 billion in 2014. The allure of these agents is far-reaching and includes claims for bodybuilding, weight loss, reduction of stress/anxiety, and enhanced immunity or sexual performance.

Associated with their use, however, is an increasing awareness of resultant drug-induced liver injury (DILI). Recent data suggest that herbal and dietary supplements account for approximately 20% of drug-induced hepatotoxicity in the United States. In other countries, they may account for a high rate of DILI-notably ≥ 70% in Singapore and South Korea.

Study Summary

The focus of this viewpoint is to highlight key messages from a 2-day research symposium, sponsored by the American Association for the Study of Liver Diseases and the National Institutes of Health, on the challenges associated with DILI, as presented in a recent article by Navarro and colleagues. The Drug-Induced Liver Injury Network, a program funded by the National Institute of Diabetes and Digestive and Kidney Diseases, also provides insight into this problem.

Anabolic steroids are a major implicated agent in DILI. Many bodybuilding supplements include anabolic steroids, which can induce prolonged cholestatic but self-limited liver injury. The bilirubin level may be in the range of 40-50 mg/dL, but chronic liver injury or death is unusual. For the most part, these agents involve synthetic derivatives of testosterone, added illicitly without a prescription.

Weight-loss agents have also been associated with DILI, but with more of a hepatocellular pattern of injury and most notably related to a specific product, OxyELITE Pro®. Aegeline, an alkaloid from the fruit of the bael tree that has been used for centuries as a digestive aid, was added to the product in March 2013. This product was recalled from the market in November 2013, after an FDA warning in October 2013 that certain OxyElite Pro products and another supplement, Versa-1, were considered adulterated because they contained aegeline (a new dietary ingredient), for which evidence of safety was not provided. This addition of aegeline was suspected to be a factor in cases of fatal liver failure and urgent liver transplantation.

Green tea extract, derived from the plant Camellia sinensis, is another notable supplement identified in DILI. Its weight-reduction claims are attributed to purported enhancement of fat metabolism. This additive has been increasingly linked to acute hepatocellular injury, which is idiosyncratic, typically within 3 months of initiation of use. Approximately 10% of these cases have been fatal. Some countries (eg, Spain, France) have removed weight-loss products containing green tea extract from the market; however, green tea extract remains available in the United States.

According to Navarro and colleagues, other herbal supplements that have been implicated in DILI include black cohosh, kratom, valerian, wormwood, cat's claw, artist's conk, fo-ti, and red yeast rice. A complete list is available here.

Viewpoint

There is increasing evidence of significant hepatotoxicity associated with the use of herbal and dietary supplements. Given that many, if not most, patients do not report the use of these agents when asked about medications, it is critical for healthcare providers to ask patients to disclose this use and also to accurately define their use. Having patients bring in the supplement package for review by their providers would be helpful, although it is often very difficult to determine the specific agents or amounts involved, because many are included in multi-ingredient nutritional supplements. Heightened suspicion should be the standard for any patient presenting with acute liver injury. DILI presents many challenges in diagnosis and management, but the first step is a heightened awareness of the harm associated with these purportedly "health-promoting" herbal and dietary supplements.

Suggested Reading

Navarro VJ, Barnhart H, Bonkovsky HL, et al. Liver injury from herbals and dietary supplements in the US Drug Induced Liver Injury Network. Hepatology. 2014;60:1399-1408. Article

15 Supplement Ingredients to Always Avoid. Article

Categories: 

Add new comment